Wyoming, 2008

Hail in Wyoming, July 18, 2008

July 18, 2008 · NWS BYZ · 3 events in 1 county or zone

Severe thunderstorms producing large hail moved across Sheridan County during the early evening hours of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Severe thunderstorms producing large hail moved across Sheridan County during the early evening hours of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 18, 5:09 PM MST, 26 minutes earlier.

Area forecast discussion, Jul 18, 5:09 PM MST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
609 PM MDT FRI JUL 18 2008

.SHORT TERM...VALID FOR SAT AND SUN...

UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH FROM YELLOWSTONE
COUNTY WEST THIS EVENING. SEVERE THUNDERSTORM WATCH 699 TO
REMAINS IN EFFECT FOR ROSEBUD COUNTY EAST THROUGH 9 PM THIS
EVENING. ZONES ALREADY SENT.

PREVIOUS DISCUSSION...
ACTIVE EVENING ANTICIPATED AS INGREDIENTS COMING TOGETHER FOR
SEVERE WEATHER POTENTIAL...WATCH ISSUED FOR MUCH OF CENTRAL AND
EASTERN COUNTIES. UPPER JET DYNAMICS WILL NOSE INTO SOUTHERN
MONTANA/NORTHERN WYOMING WHILE LOW LEVEL MOISTURE INCREASES ON A
SOUTH TO SOUTHEAST FLOW AT THE SURFACE IN THE CENTRAL AND EASTERN
ZONES THROUGH THE DAY. CAPE VALUES SHOULD APPROACH 1000-2000 J/KG
IN THESE AREAS. THE JET ALOFT AND SOUTHEAST WINDS AT THE SURFACE
WILL CREATE A FAVORABLE SHEAR PROFILE AND MAY POSSIBLY SEE SOME
GOOD ROTATION IN STORMS NEAR THE SOUTHEAST CORNER OF MONTANA BY
LATE AFTERNOON OR EARLY EVENING.

GOOD ENERGY MOVING ACROSS OUR REGION AS WELL TO AID UPPER
DYNAMICS. STORMS CURRENTLY DEVELOPING TO WEST SHOULD INTENSIFY AS
THEY MOVE OFF TO THE EAST OVER A JUICIER ENVIRONMENT. CONDITIONS
SHOULD BE RIPE FOR THE DEVELOPMENT OF A MCS BY MID EVENING IN THE
FAR EAST SECTIONS. HEAVY RAIN DUE TO PRECIP WATER VALUES WELL
OVER AN INCH IN THE CENTRAL AND EAST. ANY TRAINING ECHOES MAY BE A
PROBLEM FOR FLASH FLOODING.

ONCE ACTIVITY IS EAST THIS EVENING IT SHOULD SLOWLY PROPAGATE
EASTWARD OUT OF THE REGION. DRIER AIR MOVING INTO MUCH OF THE AREA
OVERNIGHT IN ITS WAKE. UPPER WAVE WILL BE MOVING ACROSS CANADA MAY
SPREAD SOME ENERGY DOWN INTO NORTHEAST MONTANA AND CLIP OUR FAR
EASTERN ZONES LATE SATURDAY. A RIDGE WILL THEN BUILD INTO ROCKIES
FROM THE SOUTH SUNDAY. THIS MAY ALLOW A LITTLE MONSOON MOISTURE
INTO THE MOUNTAINS IN THE SOUTHERN ZONES...BUT WILL OTHERWISE MEAN
WARMER TEMPERATURES. BT

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

VERY FEW CHANGES MADE TO THE EXTENDED FORECAST THIS AFTERNOON.
MODELS STILL IN FAIRLY GOOD AGREEMENT BUT DO DIFFER ON THE TIMING
OF SOME OF THE FEATURES.

UPPER LEVEL RIDGE BUILDS IN FOR MONDAY WITH SOME STRONGER ENERGY
MOVING THROUGH THE FLOW ON THE GFS MODEL WITH THE ECMWF NOT AS
STRONG WITH THE ENERGY. RIDGE STARTS TO BREAK DOWN ON TUESDAY AND
WEDNESDAY WITH A SOUTHWEST FLOW SETTING UP. SEVERAL PIECES OF
ENERGY MOVING THROUGH THE FLOW THROUGH THE END OF NEXT WEEK. GFS
SHOWING SIGNS OF A BUILDING RIDGE INTO NEXT WEEKEND WITH THE
ECMWF HOLDING ONTO THE SOUTHWEST FLOW.

SO OVERALL...WITH POPS...HAVE KEPT AT LEAST A SLIGHT CHANCE OF
PRECIP IN FOR MOST PERIODS FOR MOST LOCATIONS. TEMPERATURES DO
LOOK WARMEST ON MONDAY WITH RIDGE IN PLACE AND A SLIGHT COOL DOWN
BEYOND THAT AS SOUTHWEST FLOW SETS UP. SOLUM

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS MUCH
OF THE AREA. SOME SEVERE STORMS ARE POSSIBLE EAST OF A RED LODGE
TO BIG TIMBER TO RYEGATE LINE THROUGH THIS EVENING...WITH LARGE
HAIL THE MAIN THREAT. MVFR CONDITIONS ARE EXPECTED IN HEAVY RAIN
WITH ANY STORMS...WITH IFR CONDITIONS POSSIBLE WITH THE STRONGEST
STORMS. OUTSIDE OF STORMS VFR CONDITIONS WILL PREVAIL THROUGH
TONIGHT. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 059/087 058/091 060/096 062/091 062/092 062/092 062/094
    30/U    00/U    02/T    22/T    22/T    22/T    22/T
LVM 046/085 048/091 050/091 050/087 053/088 051/090 051/092
    20/U    01/U    12/T    22/T    22/T    22/T    22/T
HDN 057/088 057/093 060/099 061/093 061/093 060/095 058/097
    30/U    00/U    02/T    22/T    22/T    12/T    22/T
MLS 059/087 058/092 062/095 064/091 064/092 063/095 063/097
    52/T    10/U    02/T    22/T    22/T    00/U    01/U
4BQ 058/087 059/091 062/094 062/090 062/092 062/093 061/095
    62/T    22/T    22/T    22/T    22/T    00/U    01/U
BHK 058/085 056/089 058/090 060/088 059/086 059/091 059/093
    63/T    20/U    02/T    22/T    22/T    00/U    01/U
SHR 052/085 052/089 056/094 056/085 056/088 056/090 055/093
    32/T    02/T    22/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 699 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 30>33-36>38-57-58.
WY...SEVERE THUNDERSTORM WATCH 699 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 18, 1:22 PM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
222 PM MDT FRI JUL 18 2008

MTZ028>042-056>058-063>068-WYZ098-099-192030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
222 PM MDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA THIS
AFTERNOON AND EVENING. THE STORMS MAY BE SEVERE EAST OF A LINE
FROM RYEGATE TO COLUMBUS TO RED LODGE. THESE THUNDERSTORMS MAY
CONTAIN DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAIN. THE VERY BEST
POTENTIAL FOR SEVERE STORMS WILL BE EAST OF A SHERIDAN TO MILES
CITY LINE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 18, 3:23 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
423 PM MDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 N EKALAKA             45.96N 104.55W
07/18/2008  E1.75 INCH       CARTER             MT   LAW ENFORCEMENT

&&

JKL
Local storm report, Jul 18, 3:32 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
432 PM MDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     LAME DEER               45.62N 106.61W
07/18/2008  E60 MPH          ROSEBUD            MT   TRAINED SPOTTER

            SHEETS OF RAIN WITH SEVERE WIND.

&&

BT
Local storm report, Jul 18, 3:49 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
449 PM MDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             5 E MILL IRON           45.85N 104.11W
07/18/2008  E1.75 INCH       CARTER             MT   TRAINED SPOTTER

&&

CAROLYNW
Local storm report, Jul 18, 5:02 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
602 PM MDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     NON-TSTM WND GST 15 W BIDDLE             45.10N 105.66W
07/18/2008  E60 MPH          POWDER RIVER       MT   TRAINED SPOTTER

&&

JKL
Local storm report, Jul 18, 5:20 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
620 PM MDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             11 NE MOORHEAD          45.18N 105.75W
07/18/2008  E0.75 INCH       POWDER RIVER       MT   CO-OP OBSERVER

            ESTIMATED WIND GUSTS OF 60 TO 70 MPH.

&&

ACR
Local storm report, Jul 18, 5:21 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
621 PM MDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     6 S BIDDLE              45.01N 105.35W
07/18/2008  E60 MPH          POWDER RIVER       MT   PUBLIC

            FOUR TO FIVE INCH BRANCHES BROKEN

&&

KBV

The radar

The Billings radar (KBLX), 182 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sheridan

When
July 18, 5:35 PM MST
Where
Sheridan County, 0.49 mi W of Big Horn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.680, -106.990

Hail, Sheridan

When
July 18, 5:39 PM MST
Where
Sheridan County, 5.87 mi NNE of Banner
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.680, -106.830

Hail, Sheridan

When
July 18, 5:40 PM MST
Where
Sheridan County, 1.2 mi SW of Ulm
Measured
1.5 in hail
Reported by
Public
Coordinates
44.640, -106.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124963, 124964, 124966.